An ASHA worker at the PHC accidentally handed out tablet metformin instead of paracetamol.

4 infants in Andhra admitted to ICU after being given wrong medication at PHCImage for representation
Health Medical Negligence Thursday, June 20, 2019 - 12:38

In a shocking incident of medical negligence, five infants were given the wrong medication following the administration of a vaccine at a primary health centre (PHC) in Andhra Pradesh’s Prakasam district. While one child’s mother did not administer the medication, four others did. The four infants have been taken to a private hospital and are admitted to the ICU, where they are currently being examined.

The infants had been brought by their parents to the Epurupalem PHC on Wednesday to be administered vaccines. As a routine, following vaccination, infants are prescribed paracetamol syrup in case they present with a fever. Since there was no paracetamol syrup, tablets were distributed and parents were given the instruction to mix one-fourth of the tablet in a teaspoon of water and give it to the child if any fever presented.

An ASHA worker at the PHC accidentally handed out tablet metformin instead of paracetamol. She discovered her error and immediately traced and alerted those who had been given the incorrect tablets. While four children had been administered the wrong medication by then, after presenting with fever, one child had not been given the medicine. The four who had been given the medicine were immediately taken to a private hospital in the district where they are currently under observation.

“Normally metformin tablets are not kept in the PHC, however a medical camp had been conducted there recently and there were a few tablets as a result. The packaging appears similar to the paracetamol tablets, hence the mix-up. An investigation has been conducted and the ASHA worker has been suspended,” said District Medical and Health Officer Dr S Rajya Lakshmi.

She also noted that while this was a case of extremely irresponsible medical negligence for which the ASHA worker had been reprimanded, it was also important to highlight how quickly the ASHA worker had reacted upon discovering her mistake. “She immediately informed her superiors in the hospital and they were able to quickly trace the infants and ensure that they got treatment right away. Because of her quick thinking, we were able to get the babies to the hospital where they are currently being observed, and all are stable.”

Earlier this year, in a similar incident, four children from Telangana’s Nampally region died after being wrongly administered an opiate drug instead of paracetamol tablets, following a vaccination. 

Show us some love! Support our journalism by becoming a TNM Member - Click here.